Alert archive / Alabama / Tornado Warnings in 2020
Tornado Warning 16, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Mar 3, 2020, 4:48 AM CST for Greene County, Sumter County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 3, 2020, 4:48 AM CST (10:48 UTC)
- Expired
- Mar 3, 2020, 5:07 AM CST
- In force
- 19 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Greene County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 105 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
415
WFUS54 KBMX 031048
TORBMX
ALC063-119-031130-
/O.NEW.KBMX.TO.W.0016.200303T1048Z-200303T1130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
448 AM CST Tue Mar 3 2020
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Central Greene County in west central Alabama...
North central Sumter County in west central Alabama...
* Until 530 AM CST.
* At 447 AM CST, a severe thunderstorm capable of producing a tornado
was located over Gainesville, or 14 miles north of Livingston,
moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Eutaw, Boligee, Gainesville, Allison, New Mount Hebron, I 20 Rest
Area Near Eutaw and Eutaw Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3296 8774 3295 8775 3295 8773 3293 8777
3291 8776 3290 8777 3290 8781 3288 8781
3286 8783 3285 8782 3284 8783 3283 8782
3280 8782 3277 8786 3277 8783 3276 8781
3273 8821 3285 8824
TIME...MOT...LOC 1047Z 262DEG 29KT 3280 8814
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
87/GRANTHAM2 follow-up statements
164
WWUS54 KBMX 031057
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
457 AM CST Tue Mar 3 2020
ALC119-031107-
/O.CAN.KBMX.TO.W.0016.000000T0000Z-200303T1130Z/
Sumter AL-
457 AM CST Tue Mar 3 2020
...THE TORNADO WARNING FOR NORTH CENTRAL SUMTER COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3288 8810 3296 8774 3295 8775 3295 8773
3290 8777 3290 8781 3286 8783 3280 8782
3278 8785 3277 8783 3276 8782 3276 8785
3275 8786 3275 8809 3278 8809 3279 8806
3280 8809
TIME...MOT...LOC 1057Z 262DEG 29KT 3281 8804
$$
ALC063-031130-
/O.CON.KBMX.TO.W.0016.000000T0000Z-200303T1130Z/
Greene AL-
457 AM CST Tue Mar 3 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 AM CST FOR CENTRAL
GREENE COUNTY...
At 457 AM CST, a severe thunderstorm capable of producing a tornado
was located near Allison, or 8 miles west of Eutaw, moving east at 35
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Eutaw, Boligee, Allison, I 20 Rest Area Near Eutaw and Eutaw
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3288 8810 3296 8774 3295 8775 3295 8773
3290 8777 3290 8781 3286 8783 3280 8782
3278 8785 3277 8783 3276 8782 3276 8785
3275 8786 3275 8809 3278 8809 3279 8806
3280 8809
TIME...MOT...LOC 1057Z 262DEG 29KT 3281 8804
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
87/GRANTHAM396
WWUS54 KBMX 031107
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
507 AM CST Tue Mar 3 2020
ALC063-031116-
/O.CAN.KBMX.TO.W.0016.000000T0000Z-200303T1130Z/
Greene AL-
507 AM CST Tue Mar 3 2020
...THE TORNADO WARNING FOR CENTRAL GREENE COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
Greene County until 545 AM CDT.
LAT...LON 3288 8810 3296 8774 3295 8775 3295 8773
3290 8777 3290 8781 3286 8783 3280 8782
3278 8785 3277 8783 3276 8782 3276 8785
3275 8786 3275 8809 3278 8809 3279 8806
3280 8809
TIME...MOT...LOC 1104Z 262DEG 29KT 3282 8795
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 3, 4:00 AM CST, 48 minutes earlier.
Area forecast discussion, Mar 3, 4:00 AM CST, 48 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 400 AM CST Tue Mar 3 2020 .SHORT TERM... /Updated at 0352 AM CST Tue Mar 03 2020/ Through Wednesday. Surprise, here comes more rain. Activity continues to blossom over the Mississippi and will slide into the area this morning. There is some instability around this morning, thus the extra lift and lightning with the more substantial storms. Activity will continue to move into Central Alabama and then shift southward as a cold front moves through. This first wave will slide along and north of the I-20 corridor this morning and then a second complex may develop and slide along the I-85 corridor late morning. Will need to monitor both of these areas for stronger storms and perhaps an isolated severe storm. We are going to introduce a marginal chance at seeing a severe storms with hail the main wind threat along with isolated wind damage with the strongest storms. There is a non zero threat for a tornado, so will also mention this as a possibility within the stronger storms as the front moves through. Highs today will be in the 70s. The cold front pushes south of the area by 6 to 8 pm and things improve for a good portion of the night. The next push for showers and storms will develop generally after 3 am and then move northward through the morning. Eventually we should see widespread coverage Wednesday morning. Trends are a little slower with that coverage and push in the best coverage after sunrise Wednesday, with widespread rains and storms possible just north of the I-20 corridor by late afternoon. Localized flooding will be a concern on Wednesday as it will move over areas that received quite a bit of rain today. Right now we remain below flash flood guidance and will hold off on any watches. However, a few rivers are already forecast to flood so we will need to keep an eye on flooding through Thursday morning with the rains and into Friday for rivers. 16 .LONG TERM... /Updated at 0352 AM CST Tue Mar 03 2020/ Wednesday night through Monday. Widespread rain will continue Wednesday night into Thursday morning as an upper-level shortwave moves eastward from Texas. Enhanced isentropic and synoptic-scale lift will be focused across the southern half of our area on the cold side of a front located near the Gulf Coast. Rainfall amounts of 1.5 to 3 inches are likely south of I-20, leading to the potential for isolated flash flooding and areal flooding. Rainfall rates should decrease by sunrise on Thursday, but light rain may continue through the late morning on the northwest side of the surface low. Temperatures on Friday will be mild, but a deep trough over the eastern CONUS will bring breezy conditions for Friday as high pressure moves in from the northwest. Cold advection will arrive Friday evening, and widespread lower to mid 30s are expected for Saturday morning as northerly winds become lighter. Dry conditions, with cool nights and mild afternoons, will continue for the weekend as high pressures slowly shifts eastward toward the Carolinas. On Monday, a shortwave is expected to induce southerly low-level flow and also provide adequate lift for showers during the afternoon and into the overnight. 87/Grantham && .AVIATION... 06Z TAF Discussion. MVFR and lower cigs will be around for most sites for much of the 24 hour TAF forecast. A couple of rounds of showers will move across through the period. A few TS are moving out of ANB, otherwise, the chance for thunder is low and will not be mentioned at this time. Another round of showers will be moving into the state from the south/southwest later tonight in the pre- dawn hours and spread into the morning ahead of a surface boundary. Winds will turn westerly during the day as the system nears. 08 && .FIRE WEATHER... South to southwest winds and high RH values are expected through this afternoon as multiple rounds of rain move through the region. Low ceilings are expected as well. More widespread rain is likely for Wednesday and early Thursday with an additional 1 to 3 inches of rainfall. Dry conditions return for the end of the week and into the weekend with RH values dropping into the low to mid 30s each day. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 50 58 48 54 / 100 20 60 100 90 Anniston 71 52 59 48 54 / 100 20 80 100 90 Birmingham 70 53 59 48 58 / 100 30 80 100 80 Tuscaloosa 72 55 59 49 62 / 100 40 90 100 80 Calera 71 54 58 49 58 / 100 30 90 100 80 Auburn 70 55 58 49 57 / 100 40 100 100 90 Montgomery 74 58 61 51 62 / 100 50 100 100 80 Troy 73 59 62 53 64 / 90 70 100 100 80 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 3, 4:14 AM CST, 34 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 414 AM CST Tue Mar 3 2020 ALZ011>015-017>050-041315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 414 AM CST Tue Mar 3 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is a small risk for severe storms through 2 PM today generally along and south of a line from Tuscaloosa to Pelham to Wedowee. The threats include the possibility of a tornado, damaging winds, and quarter size hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of moderate to heavy rainfall are likely Wednesday morning early Thursday morning. This could cause isolated flash flooding or areal flooding for areas south of Interstate 20. Due to ongoing and expected rainfall, rises are expected along area rivers. A portion of the Black Warrior river basin is forecast to go into minor flood Wednesday. Flooding may last through Friday. Please refer to the latest river statements for details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through early this afternoon and again on Wednesday into early Thursday morning.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 8:21 PM CST | Special Weather Statement | BMX | Walker | 24 min |
| Mar 2, 8:39 PM CST | Special Weather Statement | BMX | Jefferson | 36 min |
| Mar 3, 5:05 AM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 40 min |
| Mar 3, 5:33 AM CST | Severe Thunderstorm Warning | BMX | Hale | 42 min |
| Mar 3, 6:29 AM CST | Tornado Warning | BMX | Bibb, Chilton, Perry | 31 min |
| Mar 3, 6:43 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Dallas, Perry | 37 min |
| Mar 3, 11:44 AM CST | Areal Flood Advisory | BMX | Autauga, Dallas, Lowndes, Marengo, Perry | 3 hr |
| Mar 3, 12:24 PM CST | Areal Flood Advisory | BMX | Bullock, Elmore, Macon, Montgomery | 3 hr |
| Mar 3, 1:03 PM CST | Areal Flood Advisory | BMX | Bibb, Greene, Hale, Perry, Sumter | 6 hr |
| Mar 3, 1:09 PM CST | Areal Flood Advisory | BMX | Autauga, Chambers, Chilton, Coosa, Dallas, Elmore and 1 more | 6 hr |
| Mar 3, 1:20 PM CST | River Flood Warning | BMX | Elmore, Montgomery | 7 days |
| Mar 3, 2:35 PM CST | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 25 more | 45 hr |
Nearby
Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.